Folliculitis - Caidr
Back
HomeShop
Caidr
Cart
Search
Menu
condition icon

condition

Folliculitis

Updated 04.04.2022
EmailFacebookPinterestTwitter

Folliculitis is a common condition, where one or several hair follicles become inflamed, presenting as painful red raised bumps that may have a white head (pustule). As you might expect, these occur in hairy areas, such as the scalp, beard, chest, back, buttocks and genital area. They can be deep or superficial.

What causes folliculitis?

There are various causes, including bacteria, chemical irritants such as industrial oils, and materials blocking the skin's surface such as paraffin-based ointments or tight clothing. Hair removal techniques including shaving, waxing and depilatory creams can cause folliculitis and ingrowing hairs. In most cases inflammation is superficial and this is a mild condition that will clear up on its own, especially if you can identify the cause and remove it. Deeper bumps may look more like acne and may need medical treatment.

Caidr pharmacists' top tips

Some mild cases of folliculitis can be treated at home or with some products available from the pharmacy. Cleaning the area with warm soapy water may help to clear any blocked pores in the skin, and around the hair follicle. An antimicrobial wash such as Hibiscrub or Octenisan® wash lotion may also be used to clean the skin and help to prevent infection. Cleaning the skin pores and removing debris and spot-causing bacteria can often help. Applying aloe vera gel may also help to speed up recovery. Aloe vera gel has many natural healing properties for the skin, by providing hydration, and soothing localised irritation, and natural antiseptic properties. If this has not worked, you may need to speak to your doctor, as a prescription based antibiotic treatment may be required.

Am I fit for work?

You can go to work as usual with folliculitis.

When should I see my doctor?

You should book a routine appointment with your doctor if the red bumps are very deep and painful or if you have scarring from previous bumps. Similarly, speak to your doctor if you are concerned that medication may be the culprit.

Was this helpful?

Was this helpful?

EmailFacebookPinterestTwitter